Flash Flood, Burlington
- When
- July 12, 6:40 PM EST to July 13, 12:00 PM EST
- Where
- Burlington County, Central Portion
- Property damage
- $50 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
During the late afternoon and evening of the 12th, thunderstorms with torrential downpours kept on redeveloping along the Interstate 295 corridor in southern Burlington County and moved east. This continued for several hours and resulted in widespread storm totals exceeding 6 inches across most of the Rancocas Creek Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
During the late afternoon and evening of the 12th, thunderstorms with torrential downpours kept on redeveloping along the Interstate 295 corridor in southern Burlington County and moved east. This continued for several hours and resulted in widespread storm totals exceeding 6 inches across most of the Rancocas Creek Basin. A storm total of 13.20 inches was reported in Tabernacle within a 12 hour period and represented a once in a thousand year storm. The excessive rain caused record breaking flash flooding along nearly every stream in the Rancocas Basin and led to the failure or damage of 51 dams in Burlington County. Widespread poor drainage flooding also occurred. The combination of the dam failure and stream flooding led to the evacuation of 760 residents, the destruction of seven homes in Lumberton and Southampton Townships, major flood damage to around 200 homes, flood damage to about 1,000 homes, countless water rescues from vehicles and homes, the closing of 25 major roads including the New Jersey Turnpike, New Jersey State Routes 70 and 73, the contamination of drinking water and failure of sewage systems and the serious damage or destruction of fourteen bridges. Hardest hit municipalities included Lumberton, Medford, Medford Lakes, Mount Laurel, Pemberton and Southampton all of whom declared states of emergency. The Trenton-Camden High Speed Rail Line suspended service because of flooding along the main stem of the Rancocas Creek. On Friday July 16th, President George W. Bush declared Burlington and neighboring Camden Counties disaster areas. This cleared the way for government grants and low interest loans. Agricultural damage was expected to be in the millions, especially to the cranberry bogs where many retention walls and earthen roads were damaged. Property damage was estimated at fifty million dollars. In spite of all of the record flooding and water rescues, no serious injuries were reported. Rain, heavy at times, fell throughout most of the morning and afternoon on the 12th, but it intensified further late in the afternoon. At the South Jersey Regional Airport in Lumberton New Jersey, torrential downpours began at 507 p.m. EDT and continued until the 945 p.m. EDT observation. During that four hour period 4.45 inches of rain fell. This airport was located along the western edge of the heaviest rain. An automated gage in New Lisbon recorded 5.19 inches of rain within one hour between 715 p.m. and 815 p.m. EDT. While flooding was already occurring, conditions worsened quickly at around 930 p.m. EDT when the Squaw Lake Dam at Camp Ockanickon failed (Medford). This started a domino effect as the Lake Stockwell Dam (Medford) failed, then the Papoose Dam (Medford), the Upper Aetna Lake Dam (Medford Lakes), the Lower Aetna Lake Dam (Medford Lakes) and the Birchwood Lake Dam (Medford) all within 90 minutes. The dam failure exacerbated the ongoing flooding along Haynes Creek and the Southwest Branch of the Rancocas Creek. Downtown Lumberton Township which is just downstream from the confluence of the Southwest and South Branches of the Rancocas Creek was one of the hardest hit areas. In all 44 dams in the county either failed or were damaged. This included eight significant hazard dams that failed mainly in Medford and Medford Lakes. The lakes behind eight damaged dams were ordered lowered for safety reasons. Most of the dams were privately owned. Debris from the lakes was carried as far as one mile downstream as docks, canoes and furniture were swept away. Canoes were found wrapped around trees. About 760 people were evacuated from Lumberton, Medford, Medford Lakes, Mount Laurel, Pemberton and Southampton to 10 shelters opened throughout the county. The main shelter at Lenape Regional High School remained opened until the 16th. Two hundred people were still displaced from their homes on the 19th and seventy-five were still displaced on the 27th. Twenty-five main roads were closed during the evening of the 12th. On the next day (13th), fifteen major roadways remained closed including New Jersey State Route 70 in Southampton Township because of a washed away bridge. Nine of the roads were still underwater. One dozen roads were still closed on the 16th. New Jersey State Route 70 was reopened with a temporary bridge on the 19th. Burlington County Route 541 through downtown Lumberton was not reopened until the 30th. Four golf courses were damaged: Golden Pheasant, Medford Lakes, Medford Village and Ramblewood. Mail deliveries were delayed in Medford and Southampton. In southern Burlington County, the flow along the Wading and Batsto Rivers was too dangerous to allow kayaking, canoeing and swimming. Clearance under some bridges was less than one foot. Flooding also closed the historic Batsto Village. A mosquito invasion was feared because of all the additional standing water. In Lumberton Township, about 100 homes and businesses were evacuated along the downtown area (Landing Street and Burlington County Route 541 - Main Street). Landing and Main Streets were under six feet of water from the South Branch of the Rancocas Creek. Burlington County Route 541 remained closed through the 30th as residents were not allowed back to their homes for as long as one week because officials feared electrocution and homes had contaminated water. The township's sewage pump station was underwater during the height of the storm. All the downtown homes were inspected before residents were allowed to return and two were razed because of foundation problems. In Medford Lakes Village, Beach Drive between Lower and Upper Aetna Lakes was destroyed. Lenape Trail near Burlington County Route 541 was washed away. Numerous vehicles were stranded on the road. About a dozen people were rescued from roof tops of vehicles. The village's wastewater treatment plant shut down after a sixty foot long pipe ruptured. Raw sewage from septic systems contaminated the water supply. Residents were asked to not limit water disposal and drink bottled water or boil the tap water before using it. The sewage plant was back on line on the 14th. The Trading Post Way small business district near the base of Lower Aetna Lake was badly damaged. Two homes and two businesses in the village were declared uninhabitable. Even the firehouse was not safe as it was flooded and several of the trucks were damaged. Repairs to the three damaged dams (Lower Aetna, Upper Aetna and Quoque) was expected to cost 7.5 million dollars.In Medford Township, about 200 people were evacuated mainly near the Timber Lake Dam. As a precaution, the lake was drained. Jackson Road was damaged and closed at the base of the failed Birchwood Lake Dam. Flooding along the Southwest Branch of the Rancocas Creek cut the town in half. Many homes had five feet of water in their basements. Farther upstream, a driver who drove into a flooded New Freedom Road was rescued from the roof of one home. Damaged in the township was estimated at between six and eight million dollars. In Southampton Township, flooding along the South Branch of the Rancocas Creek inundated the Vincentown area. About 150 people were evacuated from this area when flood waters toppled two tanks of petroleum and propane from Allen's Oil and Propane Company. A tractor-trailer and three smaller trucks were also submerged. The Coast Guard was called upon to secure the tanks. Homes along Main and Mill Street were evacuated after as much as five feet of water entered them. The water was up to the second floor of a couple of homes. Three homes were declared uninhabitable. U.S. Route 206 was closed for two days after an embankment washed away. Hilliards Road Bridge was closed and expected to be closed for a while after the South Branch of the Rancocas Creek swept it away. The damaging of the Friendship Creek dam led to the destruction of a New Jersey State Route 70 Bridge. This heavily traveled road to the New Jersey Shore was not reopened with a temporary bridge until Monday the 19th. Repairs on this one bridge alone were expected to cost three million dollars. In Mount Laurel Township, flooding was centered around the North Branch of the Pennsauken Creek in the Ramblewood and Countryside sections of the township. About 200 people were evacuated centered around Haines Court and Saint Andres Drive. About 500 homes were flooded, two homes suffered structural damage. Two fire trucks were damaged after they became stuck in rising flood waters on Saint Andrews Drive. About 30 acres of Ramblewood Country Club was under water and the White Course was badly damaged. Parker Creek also flooded in the township and forced the closure of a couple of roads. In Pemberton Township, about 100 people were evacuated after fear that the Oregon Dam on Jefferson Lake would fail along the Bisphams Mill Creek. The evacuation was lifted on the 15th. Both Magnolia and Birmingham Roads were closed. In Evesham Township, many homes flooded near Union Mill Lake. Two of the three wastewater plants in the township were overtaxed and dumped raw sewage into branches of the Pennsauken and Rancocas Creeks. Flooding at the Elmwood Drive water plant submerged well number six under three feet of storm water compromised the township's drinking water. The water was deemed safe on the 14th. In Maple Shade Township, New Jersey State Route 73 was closed into the 14th. This forced the closure of Interchange 4 on the New Jersey Turnpike. About 22 units of the Stoney Run Apartments were flooded by the North Branch of the Pennsauken Creek. In Hainesport Township, a 55-year-old man was rescued from the South Branch of the Rancocas Creek after a watercraft he was within tipped. A couple of roads were closed around Masons Creek. In Tabernacle Township, most of the damage occurred to the crops including the cranberries and peaches. The North Branch of the Rancocas Creek at Pemberton was above its 2.7 foot flood stage from 115 a.m. EDT on the 13th through 429 p.m. EDT on the 16th. It crested at 4.20 feet at 300 a.m. EDT on the 14th. It was the second highest crest ever for the creek only barely surpassed (4.23 feet) on August 21, 1939. The South Branch of the Rancocas Creek in Vincentown crested at a record breaking 12.34 feet at 815 a.m. EDT on the 13th, 4.36 feet higher than the previous record in August 28, 1971. The McDonalds Branch in Lebanon State Forest tied its record crest of 2.33 feet. The Greenwood Branch at New Lisbon had a record breaking crest of 8.91 feet at 1130 p.m. EDT on the 13th. Specific storm totals included 13.20 inches in Tabernacle, 11.23 inches in New Lisbon, 10.71 inches also in New Lisbon, 7.50 inches in Lumberton, 7.26 inches in Medford, 6.39 inches in Mount Laurel, 6.17 inches at the McGuire Air Force Base, 5.80 inches in Mount Holly, 4.44 inches in Wrightstown, 4.21 inches in Westampton and 3.90 inches in Willingboro. The thunderstorms developed north of a nearly stationary warm front throughout the day, but intensified and went over the same locations during the late afternoon and evening of the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 2:23 PM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 323 PM EDT MON JUL 12 2004 .SYNOPSIS/OVERVIEW... AN UNSETTLED WEATHER PATTERN HAS BEGUN TODAY AND WILL CONTINUE THROUGH AT LEAST THE MID-WEEK PERIOD. A STRONG UPPER LEVEL TROUGH WILL SETTLE ACROSS THE NORTHEASTERN AND MIDDLE ATLANTIC STATES OVER THE NEXT FEW DAYS. A DEEP FEED OF MOISTURE WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH TONIGHT, WITH SOME HEAVY RAIN EXPECTED. THERE SHOULD BE A BREAK IN THE WIDESPREAD PRECIPITATION TUESDAY MORNING, BEFORE A COUPLE OF MORE SHOWERS AND THUNDERSTORMS POP UP DURING THE AFTERNOON. THE MAIN PORTION OF THE TROUGH SHOULD ARRIVE WEDNESDAY WHICH WILL HELP TO FORM SOME ADDITIONAL SHOWERS AND THUNDERSTORMS, ALTHOUGH OVERALL COVERAGE SHOULD NOT BE WIDESPREAD. THE UPPER LEVEL LOW AND TROUGH GRADUALLY MOVE EAST AND WEAKEN THURSDAY INTO FRIDAY, HOWEVER ANOTHER COLD FRONT WILL ARRIVE FOR THE WEEKEND INTO EARLY NEXT WEEK. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... QUITE THE ACTIVE SCENE ACROSS THE CWA AS TORRENTIAL RAIN HAS FALLEN IN MANY AREAS THUS FAR, AND MORE TO COME. WATER VAPOR IMAGERY SHOWS LOTS OF MOISTURE STREAMING INTO THE CWA AS A FEW MIDLEVEL IMPULSES ACT ON THE MOISTURE. PLENTY OF PRECIPITATION ON THE RADAR THIS AFTERNOON WITH MORE DEVELOPMENT OCCURRING TO THE WEST AND SOUTHWEST. ALL EYES ARE ON THE STRONG CIRCULATION EVIDENT ON WATER VAPOR NOW ENTERING THE NORTHERN PLAINS. THIS FEATURE WILL HELP TO CARVE OUT A DEEP TROUGH (CUT OFF) ACROSS THE NORTHEASTERN AND MIDDLE ATLANTIC STATES FOR MID-WEEK. AS A SHORTWAVE MOVES ACROSS THE AREA TONIGHT, A SOUTHEASTERLY LOW-LEVEL JET WILL ACT TO ENHANCE PRECIPITATION ACROSS THE AREA, ESPECIALLY CENTRAL AND NORTHERN ZONES, WHICH HAS BEEN THE CASE THIS AFTERNOON. SEVERE WEATHER THREAT NOT ALL THAT HIGH TONIGHT, HOWEVER A FEW STORMS COULD PRODUCE SOME WIND THIS EVENING. STRONG ROTATION WAS EVIDENT EARLIER FROM A STORM IN CECIL COUNTY, MARYLAND. THERE IS SOME LOW- LEVEL SHEAR, THEREFORE A BRIEF TORNADO IS POSSIBLE IF STORMS CAN STRONGLY SUSTAIN THEMSELVES. ANY SEVERE THREAT THROUGH THIS EVENING, MAINLY ACROSS SOUTHERN ZONES SHOULD BE ISOLATED. MAIN CONCERN FROM SHOWERS AND THUNDERSTORMS SHOULD BE CONFINED TO MOSTLY HEAVY RAINFALL. CONVECTIVE TRENDS WILL BE MONITORED THROUGH THIS EVENING. UPPER LEVEL TROUGH SHARPENS DURING TUESDAY INTO WEDNESDAY. WE WILL CONTINUE WITH LOW CHC POPS (30) FOR TUESDAY, THEN ANY ACTIVITY SHOULD QUICKLY DIMINISH TUESDAY NIGHT. MAIN IMPULSE COMES THROUGH ON WEDNESDAY SO WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS. MAY NEED TO WATCH STORMS WEDNESDAY AFTERNOON FOR A SEVERE POTENTIAL. WITH ALL THE MOISTURE AROUND TONIGHT, WE ADDED PATCHY FOG FOR LATER TONIGHT INTO EARLY TUESDAY MORNING FOR MOST AREAS. && .HYDROLOGY (THROUGH TONIGHT)... PW VALUES AROUND 2 INCHES THROUGH TONIGHT. HAVE ALREADY HAD SOME FLOODING ISSUES ACROSS SOUTHEAST PA. EARLIER THE FLOOD WATCH FOR FLASH FLOODING WAS EXPANDED TO THE NORTH AND WEST. LOW-LEVEL JET FROM THE SOUTHEAST WILL ENHANCE MOISTURE TRANSPORT AND PRECIPITATION RATES. CELLS TODAY HAVE BEEN PRODUCING RAINFALL RATES OF 2-3 INCHES PER HOUR (ACCORDING TO KDIX 88D). FORECAST SOUNDINGS FROM AROUND THE CWA ARE MOIST THROUGH THE COLUMN. MOST OF THE AREA HAS BEEN FAIRLY DRY UP UNTIL TODAY, HOWEVER WITH THE HIGH RAINFALL RATES EXPECTED THROUGH TONIGHT, THE FLOOD WATCH FOR FLASH FLOODING WILL CONTINUE AS IS. SOME PLACES ACROSS EASTERN PA INTO NORTHERN DELAWARE HAVE ALREADY SEEN AROUND 2 TO 3 INCHES. KDIX 88D HAS STORM TOTAL PRECIPITATION VALUES AS HIGHS AS 6 TO 8 INCHES IN SOUTHEAST BERKS COUNTY AS OF 3 PM. GROUND TRUTH HAS NOT BEEN QUITE THAT HIGH AS OF YET, BUT GIVEN RAINFALL RATES THIS IS QUITE POSSIBLE. ANOTHER STRIPE OF A FEW INCHES EXTENDS FROM CECIL COUNTY, MARYLAND ACROSS NORTHERN NEW CASTLE AND TOWARD THE PHILADELPHIA METRO AREA. WITH ANOTHER INCH OR SO EXPECTED ACROSS MOST PLACES, FLOODING OF SOME ROADWAYS WILL BE LIKELY. STREAMS, CREEKS AND RIVERS WILL CONTINUE TO BE CLOSELY MONITORED THROUGH TONIGHT. THE HEAVIEST RAINFALL IS EXPECTED TO FALL UP UNTIL ABOUT 10Z TUESDAY. && .LONG TERM (THURSDAY THROUGH MONDAY)... DID NOT MAKE SIGNIFICANT CHANGES AS PRIMARY FOCUS IS IN THE SHORT TERM WITH THIS PACKAGE. STRONG UPPER LEVEL LOW MEANDERS ACROSS THE NORTHEASTERN STATES REGION THURSDAY. COLD FRONT WILL BE MOVING OFFSHORE THURSDAY, HOWEVER WITH A COLD POCKET ALOFT, THERE CAN BE SOME SHOWERS OR STORMS MAINLY DURING THE DAYTIME HEATING TIME FRAME. IT APPEARS THAT THE BEST CHANCE OF THIS WILL BE ACROSS NORTHERN AND CENTRAL ZONES (CLOSEST TO THE CLOSED LOW). WE WILL CONTINUE WITH LOW CHC POPS (30) FOR THURSDAY FOR MOST AREAS. THE UPPER LOW WILL GRADUALLY LIFT AWAY FROM THE CWA FRIDAY WITH A LESS AMPLIFIED TROUGH OVER THE NORTHEAST. WE WILL PAINT IN A SLIGHT CHC OF PRECIPITATION ACROSS THE FAR NORTHERN ZONES WHERE SOME LEFTOVER LIFT MAY LINGER FRIDAY. MODELS HINTING AT SOME POSSIBLE WAA PRECIPITATION NEARING OUR NORTHWEST ZONES SATURDAY NIGHT. ATTM WE WILL BRING IN LOW CHC POPS (30) FOR CENTRAL AND NORTHERN ZONES SUNDAY AS A COLD FRONT NEARS, WITH A SLIGHT CHC SUNDAY NIGHT EVERYWHERE. COLD FRONT SHOULD CROSS THE CWA INTO MONDAY MORNING, THEREFORE WILL KEEP SLIGHT CHC POPS GOING FOR NOW ACROSS SOUTHERN AREAS AS BOUNDARY SHOULD BE CLOSEST TO THESE AREAS. OVERALL TIMING OF THIS FEATURE WILL LIKELY CHANGE. THAT IS ALL FOR NOW. HAVE A GOOD ONE && .PRELIMINARY POINT TEMPS/POPS... MPO 63 76 61 76 / 80 30 30 40 ABE 66 81 64 83 / 80 30 30 40 RDG 66 83 65 84 / 80 30 30 40 PHL 70 83 70 86 / 80 30 30 40 12N 65 79 63 81 / 80 30 30 40 SMQ 66 81 65 83 / 80 30 30 40 TTN 67 82 67 85 / 80 30 30 40 MIV 67 82 69 85 / 80 30 30 40 N55 68 78 69 80 / 80 30 30 40 ACY 67 81 68 84 / 80 30 30 40 ILG 69 83 70 85 / 80 30 30 40 DOV 70 83 70 85 / 80 30 30 40 GED 70 84 70 85 / 80 30 30 40 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH TONIGHT PAZ054-055, PAZ060>062, PAZ067>071. NJ...FLOOD WATCH TONIGHT NJZ001, NJZ007>10, NJZ012>015, NJZ017>019. DE...FLOOD WATCH TONIGHT DEZ001. MD...FLOOD WATCH TONIGHT MDZ008. MARINE/OCEAN...SMALL CRAFT ADVISORY ANZ450>455. MARINE/DEL BAY...NONE. && GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EDT MON JUL 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130834- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 435 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA. IN PENNSYLVANIA... DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS. IN NEW JERSEY... CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON. IN DELAWARE... NEW CASTLE. IN MARYLAND... CECIL. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT THE AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 7 SE NORTH EAST 39.53N 75.85W
07/12/2004 CECIL MD AMATEUR RADIO
WIRES DOWN
0145 PM TORNADO 5 SE NORTH EAST 39.55N 75.88W
07/12/2004 CECIL MD EMERGENCY MNGR
TORNADO SPOTTED ON THE GROUND BY STATE HIGHWAY WORKER
NEAR THE INTERSECTION OF RT. 272 AND TURKEY POINT ROAD.
&&
MIKETTA/LOWERYPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 7 SE NORTH EAST 39.53N 75.85W
07/12/2004 CECIL MD AMATEUR RADIO
WIRES DOWN
0145 PM TORNADO 5 SE NORTH EAST 39.55N 75.88W
07/12/2004 XXX XX EMERGENCY MNGR
TORNADO SPOTTED ON THE GROUND BY STATE HIGHWAY WORKER
NEAR THE INTERSECTION OF RT. 272 AND TURKEY POINT ROAD.
0235 PM HEAVY RAIN WILMINGTON 39.74N 75.53W
07/12/2004 0.00 INCH NEW CASTLE DE TRAINED SPOTTER
STREET FLOODING REPORTED
0330 PM HEAVY RAIN BLUE BELL 40.15N 75.27W
07/12/2004 0.00 INCH MONTGOMERY PA TRAINED SPOTTER
4 INCHES OF RAIN
&&
MIKETTAPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
723 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 7 SE NORTH EAST 39.53N 75.85W
07/12/2004 CECIL MD AMATEUR RADIO
WIRES DOWN
0145 PM TORNADO 5 SE NORTH EAST 39.55N 75.88W
07/12/2004 XXX XX EMERGENCY MNGR
TORNADO SPOTTED ON THE GROUND BY STATE HIGHWAY WORKER
NEAR THE INTERSECTION OF RT. 272 AND TURKEY POINT ROAD.
0235 PM HEAVY RAIN WILMINGTON 39.74N 75.53W
07/12/2004 0.00 INCH NEW CASTLE DE TRAINED SPOTTER
STREET FLOODING REPORTED
0330 PM HEAVY RAIN BLUE BELL 40.15N 75.27W
07/12/2004 0.00 INCH MONTGOMERY PA TRAINED SPOTTER
4 INCHES OF RAIN
0340 PM HAIL MIDDLETOWN 39.45N 75.71W
07/12/2004 0.25 INCH NEW CASTLE DE TRAINED SPOTTER
0445 PM HEAVY RAIN GLOUCESTER CITY 39.89N 75.12W
07/12/2004 4.80 INCH CAMDEN NJ TRAINED SPOTTER
MINOR STREET FLOODING.
0532 PM HEAVY RAIN EXTON 40.03N 75.63W
07/12/2004 3.75 INCH CHESTER PA TRAINED SPOTTER
MINOR STREET FLOODING.
0540 PM HEAVY RAIN SMYRNA 39.30N 75.61W
07/12/2004 0.00 INCH KENT DE CO-OP OBSERVER
5.50 INCHES OF RAIN.
0600 PM FLASH FLOOD ELKTON 39.60N 75.82W
07/12/2004 CECIL MD TRAINED SPOTTER
7.18 INCHES OF RAIN. SEVERE FLOODING WITH CARS STRANDED.
0601 PM HEAVY RAIN NEWARK 39.68N 75.76W
07/12/2004 3.76 INCH NEW CASTLE DE TRAINED SPOTTER
0605 PM HEAVY RAIN AMBLER 40.16N 75.22W
07/12/2004 0.00 INCH MONTGOMERY PA TRAINED SPOTTER
2.59 INCHES OF RAIN.
0612 PM HEAVY RAIN MEDFORD LAKES 39.86N 74.81W
07/12/2004 2.48 INCH BURLINGTON NJ TRAINED SPOTTER
&&
JJM/GORSEThe national radar mosaic for the moment the first event began.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422179, 5422180.